Hail, El Paso
- When
- May 26, 3:47 PM MST to 3:52 PM MST
- Where
- El Paso County, 2.96 mi NNE of Monument
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -104.860
Severe storms produced hail up to 2 inches in diameter across extreme northern El Paso County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms produced hail up to 2 inches in diameter across extreme northern El Paso County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 26, 2:53 PM MST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 353 PM MDT Fri May 26 2017 .SHORT TERM...(This evening through Saturday) Issued at 354 PM MDT Fri May 26 2017 ...Active severe weather pattern next couple days... Moisture has been slow to recede across the southeast plains this afternoon with dew points as of 20z in the mid-upper 40s. Weak disturbance evident in WV imagery is currently moving through southwest CO and should provide at least some weak lift across the area this afternoon through this evening. Meanwhile...models sharpen up the dry line along a line from KCOS to just east of KPUB to Kim, CO by 21z. Various high res models show 2 areas of isolated thunderstorm initiation this afternoon...one along the dry line across eastern Las Animas county...and another across Teller and El Paso counties. Strength of storms today will be dependent on how much moisture mixes out and various models differ with this. Dew points which stay up in the mid to upper 40s will yield CAPE values in the 1000-1500 j/kg range. If they drop back into the 30s...then CAPES sliver out aloft pretty quick. 0-6 KM shears in the 40-50 kt range according to NAM favors potential for supercells with main threat being large hail and damaging winds. Although tornado threat does not look terribly high...there could be a brief tornado if rapid storm updrafts can stretch vorticity along boundaries. For now this looks like an outlier potential...but bears watching. Activity shifts eastward into Kansas by 7PM with activity decreasing across southeast CO. Another front drops through the plains overnight with the potential for stratus to develop across portions of the plains by Saturday morning. This primes up the area for another round of more widespread thunderstorms Thursday afternoon as the western U.S upper trof finally moves across. Looks like convection should fire around 18z across the mountains. Amount of instability will be the main concern for thunderstorm strength on Saturday but atmosphere will be strongly forced so suspect strong to severe storms will be possible once again with best area for severe being south of highway 50 and along the Raton Ridge. Deep layer shears will be running around 50-60 kts...and although large hail and damaging winds will be the primary threat...an isolated tornado would be possible along the Raton Ridge where low level easterlies maximize. There is some concern that atmosphere will be capped at least initially...farther to the east. High res models suggest convection evolves into an MCS which propagates eastward through the evening. Heavy rainfall on burn scars will be a concern as well. -KT .LONG TERM...(Saturday night through Friday) Issued at 354 PM MDT Fri May 26 2017 Not many significant adjustments required from previous meteorological thinking as unsettled conditions are still anticipated during the longer term with main issues continuing to be temperatures, pops/qpf, winds, and the potential for strong to severe thunderstorms as well as locally heavy rainfall at times. Longer range PV analysis, computer simulations and forecast model soundings continue to suggest that upper disturbances interacting with north-northeasterly surface surges/surface boundaries over southern Colorado into later next week. It still appears that the highest potential for more widespread locally heavy rainfall and stronger to possibly severe thunderstorms at times over the forecast district during the longer term should be experienced Saturday evening, Monday and then again by late week. Finally, below seasonal late May maximum temperatures are projected from Saturday into Tuesday, with maximum temperatures then expected to run near to slightly above late May/early June climatological averages from Wednesday into next Friday. Also, near to above seasonal minimum temperatures are anticipated during the longer term. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 354 PM MDT Fri May 26 2017 Thunderstorms will be possible this afternoon...particularly at the KCOS TAF site...with VCTS possible at KPUB after 22z. Hail and damaging winds will be possible with thunderstorms...particularly east of a line from KCOS to just east of KPUB to near Kim, CO. Thunderstorms should clear out of eastern CO by 02z. A cold front will bring another northerly wind shift through eastern CO overnight with MVFR stratus developing towards 12z for both KCOS and KPUB as winds shift around from the east. This will set the stage for a better chance for showers and thunderstorms on Saturday with locally heavy rain and vis restrictions into the MVFR/IFR category with the stronger storms. KALS will see VFR conditions over the next 24 hours. Gusty southwest winds will decrease by 02z. Lighter winds are expected by Saturday though there will be a better chance for an isolated thunderstorm in the vicinity of the terminal after 20z Saturday. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous Weather Outlook National Weather Service Pueblo CO 1128 AM MDT Fri May 26 2017 COZ058>089-093>099-271730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1128 AM MDT Fri May 26 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening over the central mountains, portions of Fremont county, Teller county, and portions of the southeast plains. There will be the risk of severe thunderstorms, mainly east of a line from Colorado Springs to just east of Pueblo to Kim. The main severe storm threats will be hail up to the size of golf balls and wind gusts around 60 mph, however an isolated tornado cannot be ruled out. Deadly cloud to ground lightning will be a risk with all storms. Showers and thunderstorms over the higher peaks of the central mountains and Pikes Peak, could result in some light snow accumulations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An active weather pattern will continue across southern Colorado. Saturday looks like the most active day in the period with scattered showers and thunderstorms expected over most of south central and southeast Colorado. A few strong to severe storms will be possible on Saturday, particularly along the Raton Ridge. Locally heavy rainfall on burn scars will also be a concern on Saturday, particularly for the newer burn scars such as Junkins and Hayden Pass. Otherwise isolated to scattered thunderstorms will be possible each day, mainly in the afternoon and evening hours. The primary storm threats will be lightning and wind gusts up to 45 mph with a few of the stronger storms producing some small hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the central mountains, Pikes Peak, Teller county, and over portions of the southeast plains. 31/31
Special Weather Statement
National Weather Service Pueblo CO
329 PM MDT FRI MAY 26 2017
COZ081-262200-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
329 PM MDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 400 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Florissant, or 25 miles west of Colorado Springs, moving northeast at
20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola and Florissant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3895 10497 3885 10530 3888 10533 3900 10533
3913 10515 3913 10510
TIME...MOT...LOC 2129Z 233DEG 19KT 3894 10527
KTSpecial Weather Statement National Weather Service Pueblo CO 433 PM MDT FRI MAY 26 2017 COZ081-084-262315- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 433 PM MDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 515 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over Monument, or 18 miles north of Colorado Springs, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Monument, Air Force Academy, Palmer Lake and Gleneagle. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3909 10439 3899 10496 3913 10502 3913 10442 TIME...MOT...LOC 2232Z 236DEG 20KT 3909 10488 kam
The Denver radar (KFTG), 79 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689365, 689366, 689367, 689368, 689369, 689370, 689371.